Amitriptyline/venlafaxine

Amitriptyline/venlafaxine Reactions 1680, p29 - 2 Dec 2017 Serotonin syndrome: case report A 58-year-old woman developed serotonin syndrome due to inadvertent use of venlafaxine and misuse of amitriptyline [time to reaction onset not stated]. The women presented with acute onset altered mental status, hallucinations and making unusual statements. She was found to be oriented only to self, confused, anxious, disheveled and restless. Diaphoresis, hypertonia, inducible ankle clonus, mild tremor, hyperreflexia, hypertension 160/98 mmHg and tachycardia 108 bpm were noted during a clinical examination. One month prior to presentation, she was hospitalised for urinary tract infection and hepatic encephalopathy with hyperammonemia and was diagnosed with encephalomalacia. Later, she was discharged to rehabilitation facility with medications including lactulose, pantoprazole, rifaximin, lidocaine gel for oral ulcers, oral venlafaxine 75mg twice daily and topical medication compounded by pharmacy containing amitriptyline 3% along with baclofen, diclofenac and lidocaine 3 to 4 times daily. Medication administration report revealed she had been receiving scheduled medications in addition to the medications administered by her caregiver, thinking that the rehabilitation facility had not been administering the medications and she was most likely receiving 300mg of venlafaxine daily. Basic chemistry panel showed elevated anion gap, bicarbonate, folate and vitamin B12. Considering the history of hepatic encephalopathy, hepatic function test was done which revealed elevated AST. ECG showed sinus tachycardia with QTc of 461ms and first degree atrioventricular block. The woman’s, venlafaxine treatment was discontinued. On the next day, improvement in her mental status was noted, but hallucinations and fluctuating levels of consciousness persisted. She was somnolent, but no sleep was recorded for entire day. Improvement in the tachycardia, hypertension, hypertonia, tremor, hyperreflexia and clonus was noted. On third day, improvement in level of orientation and mental status was observed, and hypertension, tachycardia and neuromuscular abnormalities were resolved. Her history revealed use of compounded medication for many months and instead of using it for 3 to 4 times daily, she had been using it for up to 8 times daily on her neck and inside her mouth. Serum nortriptyline/amitriptyline level was found to be elevated at 288 ng/mL (amitriptyline 231 ng/mL), which was suspected as a cause of serotonin syndrome. She was advised to stop use of topical amitriptyline, and her mental status improved in following 2 days. EEG performed on day 4 of hospitalization showed no seizure activity or epileptiform discharges. At day 5, she was at congnitive baseline, was fully oriented and had no signs or symptoms of serotonin syndrome. Venlafaxine 75mg orally was re-administered, which was well tolerated. At follow-ups, complete physical and cognitive recovery to baseline was noted. Author comment: "We report on a patient who developed serotonin syndrome while using 2 serotonergic medications, venlafaxine and amitriptyline." Ellison C, et al. Staying Topical: An Unusual Case of Serotonin Syndrome. Journal of Clinical Psychopharmacology 37: 633-635, No. 5, Oct 2017. Available from: URL: http://doi.org/10.1097/JCP.0000000000000773 - USA 803283895 0114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved Reactions 2 Dec 2017 No. 1680 http://www.deepdyve.com/assets/images/DeepDyve-Logo-lg.png Reactions Weekly Springer Journals

Amitriptyline/venlafaxine

Reactions Weekly , Volume 1680 (1) – Dec 2, 2017
Free
1 page
Loading next page...
1 Page
 
/lp/springer_journal/amitriptyline-venlafaxine-on10iewgGG
Publisher
Springer International Publishing
Copyright
Copyright © 2017 by Springer International Publishing AG, part of Springer Nature
Subject
Medicine & Public Health; Drug Safety and Pharmacovigilance; Pharmacology/Toxicology
ISSN
0114-9954
eISSN
1179-2051
D.O.I.
10.1007/s40278-017-38960-3
Publisher site
See Article on Publisher Site

Abstract

Reactions 1680, p29 - 2 Dec 2017 Serotonin syndrome: case report A 58-year-old woman developed serotonin syndrome due to inadvertent use of venlafaxine and misuse of amitriptyline [time to reaction onset not stated]. The women presented with acute onset altered mental status, hallucinations and making unusual statements. She was found to be oriented only to self, confused, anxious, disheveled and restless. Diaphoresis, hypertonia, inducible ankle clonus, mild tremor, hyperreflexia, hypertension 160/98 mmHg and tachycardia 108 bpm were noted during a clinical examination. One month prior to presentation, she was hospitalised for urinary tract infection and hepatic encephalopathy with hyperammonemia and was diagnosed with encephalomalacia. Later, she was discharged to rehabilitation facility with medications including lactulose, pantoprazole, rifaximin, lidocaine gel for oral ulcers, oral venlafaxine 75mg twice daily and topical medication compounded by pharmacy containing amitriptyline 3% along with baclofen, diclofenac and lidocaine 3 to 4 times daily. Medication administration report revealed she had been receiving scheduled medications in addition to the medications administered by her caregiver, thinking that the rehabilitation facility had not been administering the medications and she was most likely receiving 300mg of venlafaxine daily. Basic chemistry panel showed elevated anion gap, bicarbonate, folate and vitamin B12. Considering the history of hepatic encephalopathy, hepatic function test was done which revealed elevated AST. ECG showed sinus tachycardia with QTc of 461ms and first degree atrioventricular block. The woman’s, venlafaxine treatment was discontinued. On the next day, improvement in her mental status was noted, but hallucinations and fluctuating levels of consciousness persisted. She was somnolent, but no sleep was recorded for entire day. Improvement in the tachycardia, hypertension, hypertonia, tremor, hyperreflexia and clonus was noted. On third day, improvement in level of orientation and mental status was observed, and hypertension, tachycardia and neuromuscular abnormalities were resolved. Her history revealed use of compounded medication for many months and instead of using it for 3 to 4 times daily, she had been using it for up to 8 times daily on her neck and inside her mouth. Serum nortriptyline/amitriptyline level was found to be elevated at 288 ng/mL (amitriptyline 231 ng/mL), which was suspected as a cause of serotonin syndrome. She was advised to stop use of topical amitriptyline, and her mental status improved in following 2 days. EEG performed on day 4 of hospitalization showed no seizure activity or epileptiform discharges. At day 5, she was at congnitive baseline, was fully oriented and had no signs or symptoms of serotonin syndrome. Venlafaxine 75mg orally was re-administered, which was well tolerated. At follow-ups, complete physical and cognitive recovery to baseline was noted. Author comment: "We report on a patient who developed serotonin syndrome while using 2 serotonergic medications, venlafaxine and amitriptyline." Ellison C, et al. Staying Topical: An Unusual Case of Serotonin Syndrome. Journal of Clinical Psychopharmacology 37: 633-635, No. 5, Oct 2017. Available from: URL: http://doi.org/10.1097/JCP.0000000000000773 - USA 803283895 0114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved Reactions 2 Dec 2017 No. 1680

Journal

Reactions WeeklySpringer Journals

Published: Dec 2, 2017

References

You’re reading a free preview. Subscribe to read the entire article.


DeepDyve is your
personal research library

It’s your single place to instantly
discover and read the research
that matters to you.

Enjoy affordable access to
over 18 million articles from more than
15,000 peer-reviewed journals.

All for just $49/month

Explore the DeepDyve Library

Search

Query the DeepDyve database, plus search all of PubMed and Google Scholar seamlessly

Organize

Save any article or search result from DeepDyve, PubMed, and Google Scholar... all in one place.

Access

Get unlimited, online access to over 18 million full-text articles from more than 15,000 scientific journals.

Your journals are on DeepDyve

Read from thousands of the leading scholarly journals from SpringerNature, Elsevier, Wiley-Blackwell, Oxford University Press and more.

All the latest content is available, no embargo periods.

See the journals in your area

DeepDyve

Freelancer

DeepDyve

Pro

Price

FREE

$49/month
$360/year

Save searches from
Google Scholar,
PubMed

Create lists to
organize your research

Export lists, citations

Read DeepDyve articles

Abstract access only

Unlimited access to over
18 million full-text articles

Print

20 pages / month

PDF Discount

20% off